Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 421, NWS Tulsa, OK

October 4, 2023Rogers County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 4, 2023, 6:11 PM CDT for Rogers County, Wagoner County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2023, 6:11 PM CDT (23:11 UTC)
Expired
Oct 4, 2023, 7:00 PM CDT
In force
49 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Rogers County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 8 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 6:35 PM CDTTSTM WND DMG1 Sw Tiawah, OKReport of significant tree damage. Roof damage to homes. Winds estimated to 80 mph.
Oct 4, 6:45 PM CDTTSTM WND DMG1 Ssw Tiawah, OKReport of tree limbs broken and shingles damaged.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS54 KTSA 042311
SVRTSA
OKC131-145-050000-
/O.NEW.KTSA.SV.W.0421.231004T2311Z-231005T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
611 PM CDT Wed Oct 4 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Rogers County in northeastern Oklahoma...
  Northwestern Wagoner County in northeastern Oklahoma...

* Until 700 PM CDT.

* At 611 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Catoosa, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Claremore...                      Catoosa...
  Verdigris...                      Taiwah...
  Tiawah...                         

This includes Interstate 44 between mile markers 235 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3633 9543 3632 9543 3606 9566 3610 9576
      3616 9576 3616 9578 3642 9560
TIME...MOT...LOC 2311Z 211DEG 22KT 3615 9570 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
359 
WWUS54 KTSA 042330
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
630 PM CDT Wed Oct 4 2023

OKC145-042339-
/O.CAN.KTSA.SV.W.0421.000000T0000Z-231005T0000Z/
Wagoner OK-
630 PM CDT Wed Oct 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAGONER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3642 9560 3633 9543 3631 9543 3631 9544
      3614 9559 3614 9561 3616 9562 3616 9567
      3617 9568 3621 9569
TIME...MOT...LOC 2329Z 221DEG 20KT 3622 9561 

$$

OKC131-050000-
/O.CON.KTSA.SV.W.0421.000000T0000Z-231005T0000Z/
Rogers OK-
630 PM CDT Wed Oct 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL ROGERS COUNTY...

At 629 PM CDT, a severe thunderstorm was located 3 miles southwest of
Tiawah, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Claremore...                      Taiwah...
Tiawah...                         

This includes Interstate 44 between mile markers 242 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3642 9560 3633 9543 3631 9543 3631 9544
      3614 9559 3614 9561 3616 9562 3616 9567
      3617 9568 3621 9569
TIME...MOT...LOC 2329Z 221DEG 20KT 3622 9561 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:17 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 4, 2:17 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
217 PM CDT Wed Oct 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through Tonight)
Issued at 215 PM CDT Wed Oct 4 2023

Multiple areas are favored for thunderstorm development in the
near term. The most robust development at the moment is along the
outflow boundary from the morning storms, extending along a
corridor just south of I-44. Coverage is also expanding across
south central and southeast Oklahoma within a region of low to mid
level warm advection. Finally, a few storms are trying to develop
ahead of the main cold front in north central Oklahoma just
northwest of the forecast area. Coverage is likely to continue to
expand along the outflow boundary and also the warm advection
region through the afternoon as faster upper level flow approaches
from the west. Instability and shear will support an isolated
strong to severe threat this afternoon for storms in eastern
Oklahoma. Of more importance, however, is that any afternoon
storms that move across southeast Oklahoma could set the stage for
localized flooding overnight.

The primary severe weather risk for southeast Oklahoma will
accompany a thunderstorm complex expected to organize from storms
developing to the west this afternoon ahead of the main upper
level trough. Waning instability should limit the hail potential,
with damaging winds being the main concern. Additional heavy rain,
given precipitable water values around 3 standard deviations above
normal, will increase the threat for flooding in far southeast
Oklahoma. A Flood Watch has been issued for Pushmataha and
Choctaw counties this evening and into pre-dawn Thursday. The
approach of the upper level trough should also lead to expanded
thunderstorm coverage farther north along the cold front itself
as it begins to move southward across the region, although the
evolution of the storms to the south could impact how much
expansion actually occurs.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 215 PM CDT Wed Oct 4 2023

Showers and thunderstorms should continue into tomorrow morning in
southeast Oklahoma and into western Arkansas before moving out mid
to late afternoon. The heavy rain and severe weather threats
should be gone by then, however. With upper level troughing
continuing over the Northern Plains, a secondary, stronger cold
front will push through the area during the day Friday and into
Friday night, bringing much cooler conditions to the region for
the weekend. Northerly winds should be breezy immediately
following the front also. While an increase in cloudiness should
accompany the front, the low to mid levels are expected to be dry
enough to preclude any shower or thunderstorm threat. Lows
Saturday morning should dip into the 30s for parts of northeast
Oklahoma and far northwest Arkansas, with an outside chance of
some frost.

Northwest flow aloft will persist into early next week, keeping
seasonable temperatures and dry conditions in the area. An upper
level trough is expected to organize in the Rockies mid to late
week, leading to a return to southerly winds, increasing moisture,
near to above normal temperatures and shower and thunderstorm
chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Wed Oct 4 2023

RA/TSRA impacts at the TAF sites through much of the afternoon
will be brief, with MVFR cigs/vsbys as temporary restrictions.
Coverage of RA/TSRA will increase this evening as a cold front
moves through the area, with the window for convection between
00z-06z for the E OK sites and 02z-08z across the NW AR sites.
Cigs will lower to IFR categories along with MVFR/brief IFR vsbys
in TSRA. Once RA/TSRA moves east, MVFR vsbys in light fog and
IFR cigs (brief LIFR cigs possible across the NW AR sites
possible)will prevail through mid morning, though MVFR cigs will
prevail through the remainder of the period, with cigs improving
to VFR across the OK sites sites between 13z-15z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  80  52  72 /  90  20   0   0
FSM   67  78  57  77 /  90  60   0   0
MLC   64  77  54  75 /  90  30   0   0
BVO   59  81  47  71 /  80  10   0   0
FYV   61  76  48  72 /  90  60   0   0
BYV   62  75  50  69 /  80  70   0   0
MKO   64  78  53  73 /  80  40   0   0
MIO   63  78  49  68 /  80  30   0   0
F10   63  78  53  73 /  90  30   0   0
HHW   65  78  57  78 / 100  40   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Thursday morning
     for OKZ049-053.

AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...23
Hazardous weather outlook, Oct 4, 4:45 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Wed Oct 4 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Wed Oct 4 2023

...SEVERE THUNDERSTORM AND FLASH FLOODING THREAT TONIGHT IN
SOUTHEAST OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast and East Central Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

 	AREA AT GREATEST RISK...Southeast Oklahoma.

DISCUSSION...
Strong to severe thunderstorms are ongoing across parts of
eastern Oklahoma to the south of Interstate 40 late this
afternoon. Additional strong to severe thunderstorms across
western and central Oklahoma are expected to continue to push
eastward, organizing into a complex, posing a continued threat of
severe weather to parts of southeast and east central Oklahoma
through the evening. Large hail up to the size of golf balls and
damaging winds in the 60 to 70 mph range could occur with the
strongest storms. The severe weather threat should diminish late
evening into early Thursday morning.

In addition to the severe weather threats, heavy rainfall will
remain a concern for much of eastern Oklahoma through the evening.
Repeated rounds of heavy rain are expected in southeast Oklahoma
tonight, leading to an increasing threat for flash flooding that
should continue into early Thursday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will likely be ongoing Thursday morning
across parts of the area southeast of Interstate 44. Cooler and
drier air will move in from the northwest during the day behind a
cold front, bringing a prolonged period of dry weather to the
region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Oct 4, 5:36 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
536 PM CDT Wed Oct 4 2023

OKZ059-064-042300-
Pawnee OK-Creek OK-
536 PM CDT Wed Oct 4 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CREEK AND SOUTH
CENTRAL PAWNEE COUNTIES THROUGH 600 PM CDT...

At 536 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles east of Pawnee to 4 miles west of Yale.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Pawnee...                         Drumright...
Oilton...                         Jennings...
Hallett...                        Blackburn...
Maramec...                        Skedee...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3640 9679 3639 9661 3637 9659 3639 9655
      3639 9652 3637 9652 3634 9657 3632 9657
      3630 9656 3630 9652 3633 9649 3598 9653
      3599 9662 3616 9662 3616 9682 3623 9682
TIME...MOT...LOC 2236Z 277DEG 21KT 3632 9674 3609 9678

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Oct 4, 5:39 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
539 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Hail             3 WNW Bixby             35.95N 95.93W
10/04/2023  E1.00 inch       Tulsa              OK   Public

&&

JDS
Local storm report, Oct 4, 5:47 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
547 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             3 SSW Broken Arrow      36.01N 95.81W
10/04/2023  E0.75 inch       Tulsa              OK   Public

&&

JDS
Local storm report, Oct 4, 5:55 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
555 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Hail             1 SSW Broken Arrow      36.03N 95.80W
10/04/2023  E0.88 inch       Tulsa              OK   Emergency Mngr

            Report of dime to nickel size hail at
            Washington and Elm in Broken Arrow.

&&

JDS
Special weather statement, Oct 4, 5:58 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT Wed Oct 4 2023

OKZ054-059-064-042330-
Osage OK-Pawnee OK-Creek OK-
558 PM CDT Wed Oct 4 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OSAGE...NORTHWESTERN
CREEK AND SOUTHEASTERN PAWNEE COUNTIES THROUGH 630 PM CDT...

At 558 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Hominy to 4 miles west of
Drumright. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Hominy...                         Cleveland...
Drumright...                      Oilton...
Jennings...                       Osage...
Hallett...                        Terlton...
Shamrock...                       Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3647 9649 3651 9622 3588 9652 3588 9662
      3616 9662 3616 9664
TIME...MOT...LOC 2258Z 251DEG 22KT 3643 9646 3597 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Oct 4, 6:10 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Tulsa OK
610 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             3 SSE Catoosa           36.12N 95.73W
10/04/2023  E1.50 inch       Wagoner            OK   Public

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:53 AM CDTSpecial Weather StatementTSAOttawa22 min
Oct 4, 4:47 AM CDTSpecial Weather StatementTSAOkmulgee28 min
Oct 4, 10:48 AM CDTSpecial Weather StatementTSAPawnee42 min
Oct 4, 11:30 AM CDTSpecial Weather StatementTSAOsage45 min
Oct 4, 12:11 PM CDTSpecial Weather StatementTSAWashington49 min
Oct 4, 1:29 PM CDTFlood WatchTSAChoctaw, Latimer, Pittsburg, Pushmataha12 hr
Oct 4, 2:53 PM CDTSpecial Weather StatementTSAMcIntosh37 min
Oct 4, 3:25 PM CDTSpecial Weather StatementTSAMcIntosh35 min
Oct 4, 3:27 PM CDTSpecial Weather StatementTSAHughes33 min
Oct 4, 3:37 PM CDTSpecial Weather StatementTSAChoctaw38 min
Oct 4, 3:41 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg49 min
Oct 4, 3:49 PM CDTSpecial Weather StatementTSAHaskell26 min
Oct 4, 4:08 PM CDTSpecial Weather StatementTSAChoctaw52 min
Oct 4, 4:15 PM CDTSpecial Weather StatementTSAHaskell30 min
Oct 4, 4:21 PM CDTSevere Thunderstorm WarningTSAChoctaw54 min
Oct 4, 4:29 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg46 min
Oct 4, 4:48 PM CDTAreal Flood AdvisoryTSAMcIntosh, Pittsburg3 hr
Oct 4, 5:00 PM CDTSevere Thunderstorm WarningTSAChoctaw60 min
Oct 4, 5:15 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg45 min
Oct 4, 5:18 PM CDTSpecial Weather StatementTSATulsa27 min
Oct 4, 5:34 PM CDTSevere Thunderstorm WarningTSATulsa, Wagoner41 min
Oct 4, 5:36 PM CDTSpecial Weather StatementTSAPawnee24 min
Oct 4, 5:51 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner39 min
Oct 4, 5:58 PM CDTSpecial Weather StatementTSAPawnee32 min
Oct 4, 6:20 PM CDTSpecial Weather StatementTSACreek, Tulsa55 min
Oct 4, 6:23 PM CDTSpecial Weather StatementTSACreek37 min
Oct 4, 6:35 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa40 min
Oct 4, 6:44 PM CDTSpecial Weather StatementTSATulsa16 min
Oct 4, 6:53 PM CDTSpecial Weather StatementTSAMayes52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.